Switching from T4 to Armour

I am 10 days in to taking armour 1 grain (I was on levo 87.5mcg daily) and I am gradually feeling worse. Under the care of a very experienced naturopath she advised to start taking the armour straight after stopping Levo which I did. I now feel like I have a mixture of hypo and hyper symptoms and feel really rough. I can't figure out whether I am taking too much or too little. Is this normal to feel like this whilst on armour and do I persevere, cut back or cut back and add in T4 like some posts suggest. Its hard to make sense of it all whilst feeling so muddled. I am also on a plethora of herbal supplements including adrenal/thyroid support, vit d, panathenoic acid, agnus castus, macca. The list goes on. I am keen to hear of others experience with armour, trials and tribulations and doses. In the past 75mcg of levo never improved how I felt and 100 mcg sent me hyper. Is half a grain an acceptable dose? Sorry, so many questions but the more I read the more confused I get.

Thank you all for your time and thanks goodness for this wonderful forum, I don't know where I would be without it.

8 Replies

oldestnewest
  • Frazzie, 1 grain Armour is roughly equivalent to 75mcg to 100mcg Levothyroxine but it contains 9mcg T3 which may be making you feel hyper. Try splitting the Armour into 2 doses 6/12 hours apart which will even out the T3 peaks.

  • I wouldn't add in T4. Sometimes it does take a while to settle down and 1 gr of Armour sounds fine in exchange for 87.5mcg levo. If you wish, drop down to 3/4 gr of Armour and see if this suits you in the meantime. Sometimes we have to tweak the dose. Any supplements you take, I would leave 4 hours after Armour just in case there is an interference.

    It may take a while till you find a dose which makes you feel well. Sometimes underdosing gives similar symptoms to overdosing. A dose of 1 grain may be too low but just take time before increasing and 10 days isn't long enough to decide or to settle down.

  • Thanks so much for the advice. Its amazing that you can feel symptoms of both hyper and hypo at the same time. Its fair to say I feel like I am on another planet and as so many on this site would know when experincing acute symptoms its hard to make the most striaghtforward of decisions. I think I will drop my dose down just for a few days and split it and then see if the hyper symptoms settle down. I am so scared of going hypo again as it took me so long to feel better whilst on T4. Perhaps it is the T3 thats making me feel ill but my bloods showed an optimum Ft4 of 20 ish and an FT3 of 3.8 (range 3.1-6.8) so I was certain armour would help. As I am learning the hard way its all about patience with thyroid disorders.

  • I wouldn't consider splitting your dose as it is quite small. T3 is the active hormone which all our cells need and it is better if the cells are saturated rather than small doses. However, do what you think suits you. This is a link and if you read the question dated November 7, 2004 and the following one it may be helpful. I take T3 alone and the first time I added T3 to my levo, all my palpitations ceased. I will also give you a link to read about T3.

    web.archive.org/web/2010103...

    This is an excerpt from the T3 link:

    Third, the leaflet on Cytomel pharmacies give patients when they fill their prescriptions states, "POSSIBLE SIDE EFFECTS: NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with proper use of this medication." This information is accurate—when plain, full-strength, one-time-per-day doses of T3 are used properly, there are no adverse effects. The only adverse effects occur when a patient takes a dosage that for her is excessive. With Cytomel, if overstimulation occurs, it can be stopped with one or two small doses of propranolol. Or the patient can simply reduce her dosage of Cytomel the next time she takes it. I want to emphasize, however, that when our protocol is used properly, there is no overstimulation to be avoided by using timed-release T3. The protocol has safeguards against adverse effects.

    web.archive.org/web/2010103...

  • You should NEVER start NDT as a swap for levo, you should start on a low dose and build up. Levo takes at least 2 weeks to leave the body so again you shouldn't start NDT until your body is clear of T4

  • I used to be in a similar situation - no improvement on 50mcg, and hyper on 75mcg Levothyroxine - either way feeling rotten. Dr. Skinner initially prescribed ½ grain Armour in addition to the 50mcg Levothyroxine I was taking and then very gradually increased it. However, I am now on Armour Thyroid alone and followed Dr. Peatfield’s recommendation: Stop all thyroid medication for 7-8 days (during this period the system clears itself of any thyroid medication – you will notice it), and on day 9 started the Armour Thyroid (I did not go back on Levo). Keep a diary with your morning and evening temperatures and pulse rates and write down the average for both. Aim for a stable temperature that’s not too low or too high. Be sure to make comments on how you feel and anything you experience. The diary is a good reference point for your progress and to see if the treatment works or how it may need to be changed.

    It’s worth reading Dr. Peatfield’s books and also the Stop the Thyroid Madness website, as well as Dr. Sarah Myhills website and book. Both Dr. Skinner and Dr. Peatfield tried to keep things simple, i.e. they didn’t prescribe masses of additional supplements as things should sort themselves out by taking the right thyroid medication at the right level. However, Dr. Peatfield also prescribed Nutri Advanced Extra (for adrenal support), Vit. C (1000-2000), Vit. D (2000 or higher), Vit B12/folate (Nutri Advanced), CoQ10 (100mg), perhaps iron if your blood test result for iron and ferritin are low. I can also recommend taking a good multi-vitamin tablet as that’s a much cheaper and much easier way than buying everything individually (e.g. Nutrishield or see Dr. Sarah Myhill’s website – she now has an online shop. There are also other multi-vitamins recommended on this forum). Note that vit. C, vit B12 are water-soluble, i.e. the body just rids itself of any excess, so you can’t overdose. You can overdose on iron, so it’s worth getting a blood test for iron and ferritin (storage of iron) to see if you are low. Vitamin D is a hormone and is fat-soluble and can be stored in the body but is regarded safe by many doctors (see e.g. Dr. Myhill) up to even 10,000iu – you could also have a blood test done by your GP for this, though apparently Vit. D deficiency is endemic in this country according to my GP. If you have your thyroid status checked, make sure to get the blood tests for the free T4 and free T3 done, not only the TSH.

    It is also worth checking if you have any other problems such as Candida albicans (see my previous posts – just click on my name).

    Hope that helps.

  • Such great advice- thanks so much. It makes sense now that I probably have had too much T4 in my system. I do remember now that when I went hyper previously I felt as rotten as I did low. I had the headaches, brain fog, hairloss and felt like I had fishing weights dangling from my eyelids. I only took half a grain today and I will do that for a few days and then build back up. I will revisit Dr Myhills website, I have been on there several times but in true thyroid form, I can't remember what I have read! I was tested for Vit D last year and was told it was fine even though it was 32 (30-80) I had moved back from Australia after 10 years and over there it had been excellent levels. I am feeling slightly better today so I will keep at it. I am largely gluten free and try not to eat sugar and do all the gut health rules like fermented foods, yoghurts, kambucha tea etc. I cannot wait for wellness.

    Thanks again for your time everyone x

  • If you think you have Candida, check out Dr. Sarah Myhill's website on Lufenuron:

    drmyhill.co.uk/wiki/Lufenuron

You may also like...